Wildfire, N Los Angeles T X N
- When
- July 17, 11:49 AM PST to July 21, 6:00 PM PST
- Where
- N Los Angeles T X N forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
The Foothill Fire, which was located southeast of the city of Newhall, burned 6,060 acres of land in the Angeles National Forest. The Foothill Fire was started when a Red Tailed Hawk was electrocuted by a power line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
The Foothill Fire, which was located southeast of the city of Newhall, burned 6,060 acres of land in the Angeles National Forest. The Foothill Fire was started when a Red Tailed Hawk was electrocuted by a power line. Fire officials estimated the total cost to fight the Foothill and Crown fires at over 10 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 17, 8:20 AM PST, 3 hours 29 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 920 AM PDT SAT JUL 17 2004 .SHORT TERM...VERY SIMILAR SITUATION TODAY AS PAST 3 OR 4 DAYS. TROPICAL MOISTURE STREAMING IN FROM THE SOUTHEAST CONTINUES TO BE FOCUSED AT MID AND HIGH LEVELS WITH VERY LITTLE IN THE LOW LVLS. IN ADDITION, AIRMASS CONTINUES TO BE VERY STABLE, PREVENTING CLOUDS FROM DEVELOPING VERTICALLY. ALTHOUGH YESTERDAYS MODELS SEEMED TO SHOW BETTER INSTABILITY TODAY, THE 12Z RUNS HAVE AGAIN BACKED OFF THAT FORECAST (AS THEY HAVE THE PAST FEW DAYS) AND IT REALLY DOES NOT LOOK FAVORABLE FOR CONVECTION AGAIN TODAY. WILL LEAVE THE FORECAST ALONE TODAY, BUT IF THINGS DONT LOOK GOOD BY THE AFTERNOON FORECAST ISSUANCE (AS I SUSPECT THEY WONT) WELL STRIP OUT THE POPS FOR TODAY. HOWEVER, MODELS AGAIN SHOWING BETTER INSTABILITY TOMORROW BUT IM STARTING TO LOSE FAITH IN THE DAY 2 STABILITY FORECASTS. ILL PROBABLY LEAVE IN SLIGHT CHANCE POPS SUNDAY BUT WITH CONFIDENCE IS DEFINITELY LOWER THAN THE 20 POPS WOULD INDICATE. ANOTHER WARM DAY TODAY WITH SOUNDINGS AND GRADIENTS VERY SIMILAR TO FRIDAY. ONLY CLOUD COVER WILL KEEP TEMPS FROM REACHING FRIDAYS LEVELS AND AT THIS POINT THERE ISNT MUCH IN THE WAY OF CLOUDS. SO EXPECT SIMILAR HIGHS TODAY. ALTHOUGH PREVIOUS MODEL RUNS HAD INDICATED SOME COOLING OVER THE NEXT COUPLE DAYS, THE 12Z RUNS SHOWED LOW LVLS ESSENTIALLY UNCHANGED. THE ONLY COOLING INFLUENCE WE MAY GET WOULD BE FROM A MORE WIDESPREAD MARINE LYR, HOWEVER EVEN THATS LOOKING QUESTIONABLE NOW WITH OCEAN TEMPS SEVERAL DEGREES WARMER THAN NORMAL. ALSO, PRESENCE OF MID AND HIGH CLOUDS WILL INHIBIT MARINE LYR DEVELOPMENT. MAY HAVE TO TRIM BACK ON COOLING TREND OVER THE NEXT FEW DAYS. A WEAK TROF WILL PUSH TOWARDS THE COAST BY MONDAY, HOWEVER ITS IMPACT MAY BE CONFINED TO PUSHING THE MID AND HIGH MOISTURE TO THE EAST. HEIGHTS ALOFT REALLY DONT CHANGE MUCH AND GRADIENTS REMAIN ABOUT THE SAME. LATEST MOS GUIDANCE STILL SHOWS A FEW DEGREES OF COOLING EACH OF THE NEXT COUPLE DAYS, BUT THIS MAYBE OVERDONE. .LONG TERM...THE TROUGH WILL LINGER JUST OFF THE COAST THROUGH AT LEAST WED...KEEPING THE FLOW SWLY...AND LIKELY HOLDING MONSOONAL MSTR AT BAY. TEMPS WILL CHANGE LITTLE TUE AND WED. THE UPPER HIGH NEAR THE FOUR CORNERS AREA MAY BUILD BACK TOWARD THE FCST AREA THU AND FRI...AND THE FLOW ALF MAY TURN MORE SELY ONCE AGAIN. THIS COULD SET THE STAGE FOR AN INTRUSION OF MONSOONAL MSTR INTO THE AREA BY THU OR FRI. TEMPS WILL LIKELY BEGIN TO GRADUALLY RISE AGAIN LATE IN THE WEEK AS WELL. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && WOFFORD
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
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411437, 5411438.